Minnesota, 2022

Winter Storm in Minnesota, December 13 to 14, 2022

December 13 to 14, 2022 · NWS MPX · 7 events in 7 counties and zones

A surface cyclone with warm air aloft was forecast to bring a wintry mix / ice across western MN, and snow farther north. Areas south and east of the Winter Storm Warning saw less wintry precipitation due to warmer temperatures.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface cyclone with warm air aloft was forecast to bring a wintry mix / ice across western MN, and snow farther north. Areas south and east of the Winter Storm Warning saw less wintry precipitation due to warmer temperatures. Western MN did see some ice, but the main impacts were from the accumulating snow. Several counties had over 6 of snow once it transitioned from the wintry mix.

Snowfall observations from this event ranged between 4-7 inches across the warned area. A few of the higher snowfall totals included 6.5 to 7 inches just South of Mora (Kanabec), Long Prairie (Todd), and St. Cloud (Stearns). KAXN ASOS station in Douglas County also recorded a 41 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 13, 6:39 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 13, 6:39 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
639 PM CST Tue Dec 13 2022

.UPDATE...
Issued at 639 PM CST Tue Dec 13 2022

Freezing rain has been stubborn to turn to snow across central MN and
it continues early this evening. Suspect there isn't as much moisture
aloft (in the DGZ) and models project, so introduced FZRA back to the
forecast. AXN ASOS has reported nearly 0.4" of ice today but this may
not be representative of true ice accumulation on other objects.
Nonetheless, while freezing rain remains abundant for now, deeper
moisture should arrive a bit later this evening and p-type will turn
to snow across central MN before ending early Wednesday.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 312 PM CST Tue Dec 13 2022

KEY MESSAGES:

- Today (Part 1)...Wintry mix remains on track for the rest of today,
  with snow favored north/west, then a transition to
  sleet/snow/rain, and eventually becoming mainly rain south and
  east.

- Tonight into Wednesday (Lull)...Precipitation will taper off tonight,
  with some light drizzle at times through Wednesday morning.

- Wednesday Night through Friday (Part 2)...Snow will blossom across
  the region Wednesday night into Thursday morning, with travel
  impacts possible through Friday night due to light snow,
  subfreezing temperatures, and northwest wind gusts of 20 to 30 mph.

Today...The large winter storm that has been advertised for several
days is finally moving across the region. As has been the case for a
while, the first part of the precipitation from this system is a
wintry mix, and depends both on temperatures near the surface, and
temperatures aloft. The trend of "more sleet, and less freezing
rain" in the transition zone highlighted in the previous discussion
remains true. This is because the warm layer aloft is nearly
isothermal along the 0C line, so this should lead to a partially
melting of the ice crystals. Meanwhile surface temperatures are in
the low to mid 30s, which will also limit the risk for any
precipitation to freeze on contact with the ground. If there were to
be any freezing rain, it would likely be on the leading edge of the
band of precipitation as surface/Td spreads could wetbulb down to
sub-freezing, but this is looking less likely. For that reason, we
did transition the Winter Weather Advisory to a Wind Advisory across
southern Minnesota. Synoptic winds gusts will be southeast on the
order of 30 to 40 mph, but could have some higher gusts if the
strong winds above the boundary layer mix down with the heavier
precipitation. Farther west and north, thermal profiles are a bit
cooler, and would support mainly snow, so continued with the Winter
Storm Warning given the breezy southeast winds along with several
inches of falling snow and surface temperatures near freezing.

Tonight into Wednesday...Hi-res models have started to indicate a
period of heavier snow developing late tonight into early tomorrow
morning across eastern Minnesota and western Wisconsin. Snowfall
rates could briefly approach the 1"/hour mark sometime after 3am.
Because of this, extended the timing of the Winter Weather Advisory
by a few hours. The best forcing for ascent associated with the
upper level PV advection and lower level warm air advection will move
northwest, which will bring an end to the accumulating precipitation
beginning across southwest Minnesota and spreading into western
Wisconsin. Forecast soundings continue to show low level moisture, so
we do expect areas of drizzle to continue tonight into Wednesday.
Temperatures are once again right around freezing, but overall it
looks like most locations will remain above 32 degrees, with mainly
wet roads expected and little if any travel impacts.

Wednesday night through Friday...For part 2 of this system, several
shortwave troughs will rotate around the parent upper level low
beginning Wednesday night and lasting through Friday night. These
will bring enhanced areas of lift, and light to moderate snow.
Temperatures will again be near freezing Wednesday night and
Thursday, along and east of I-35, with cooler air to the west. On
Thursday night, the surface low should move across Wisconsin, and
that will wrap in colder air as north/northwest winds develop across
western Minnesota, spreading across the rest of the region on
Friday. Temperatures will certainly drop below freezing Thursday
night, and should remain below freezing on Friday, so for that
reason we anticipate travel impacts to last into Friday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM CST Tue Dec 13 2022

KEY MESSAGES:

- Arctic air will continue to filter into the area through the weekend
  into next week.

The slow moving system we have been dealing with for the past few
days will finally move off to the east on Saturday with any snow
showers coming to an end. As the H5 low moves east the flow aloft
will become northwesterly which will continue to funnel colder air
across the CWA. Highs on Saturday will be in the 20s in our east and
teens in our west with lows Sunday morning near 10 in our east and
near zero in our west. With the continuous CAA high temperatures will
continue to fall with highs by next Tuesday mainly in the single
digits above zero and lows in the single digits below zero. Looking
beyond the period, expect the much below normal temperatures to stick
around for a while, so I will go out a a pretty strong limb and say
we will have snow on the ground for Christmas.

As for precipitation chances, it looks like after any snow showers
end this weekend we should be dry at least until Tuesday. Global
models are struggling to resolve a system for the middle of next
week, but it looks like there will be a chance for some light snow
around the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CST Tue Dec 13 2022

A wintry mix with MVFR/IFR conditions will continue this evening,
although it should transition to primarily snow across central MN as
the evening progresses. Mostly rain will continue across southern MN,
although there have been some reports of a mix there as well. Precip
will taper off from southwest to northeast late tonight and Wednesday
morning.

KMSP...Rain and occasional brief periods of sleet will prevail this
evening. Colder air will turn the mix to mostly snow overnight (after
about 07Z) before ending near sunrise. Rates could exceed a half inch
per hour at times and the visibility may drop below a mile.

/OUTLOOK FOR KMSP/
Thu...IFR/-SN likely. Wind NE 5-10 kts becoming NW.
Fri...IFR/-SN likely. Wind NW 10-15 kts gusting to 25 kts.
Sat...MVFR cigs likely. Wind WNW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 6 AM CST Wednesday for Douglas-Kandiyohi-
     Pope-Stearns-Todd.

     Winter Storm Warning until noon CST Wednesday for Benton-Kanabec-
     Mille Lacs-Morrison.

     Winter Storm Warning until 9 PM CST this evening for Chippewa-Lac
     Qui Parle-Redwood-Renville-Stevens-Swift-Yellow Medicine.

     Winter Weather Advisory until 6 AM CST Wednesday for Anoka-Carver-
     Dakota-Hennepin-Isanti-McLeod-Meeker-Ramsey-Scott-Sherburne-
     Washington-Wright.

     Winter Weather Advisory until noon CST Wednesday for Chisago.

     Winter Weather Advisory until 9 PM CST this evening for Nicollet-
     Sibley.

     Wind Advisory until 9 PM CST this evening for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Rice-Steele-Waseca-
     Watonwan.

WI...Winter Weather Advisory until noon CST Wednesday for Barron-
     Chippewa-Dunn-Eau Claire-Polk-Rusk-St. Croix.

&&

UPDATE...Borghoff
SHORT TERM...JRB
LONG TERM...CEO
AVIATION...Borghoff
Hazardous weather outlook, Dec 13, 3:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
306 PM CST Tue Dec 13 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
306 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A powerful storm system will continue to impact the region tonight
with additional snow and sleet accumulations of 1-3 inches across
western and south central Minnesota and western Wisconsin and 4-8
inches across central and northern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow and sleet will come to an end Wednesday morning and we will
see a brief lull in the precipitation. Phase two of this storm
will come Thursday through Saturday in the form of a prolonged
period of light to moderate snow that will likely lead to a few
inches of snow for most of central and southern Minnesota and
western Wisconsin.

An arctic airmass will settle in by the end of the weekend with
wind chills in the teens to 20s below zero possible by Monday
morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Dec 13, 6:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CST TUE DEC 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FREEZING RAIN    5 E ST. CLOUD           45.55N 94.06W
12/13/2022  M0.09 INCH       SHERBURNE          MN   ASOS

0600 PM     FREEZING RAIN    2 SSW ALEXANDRIA        45.87N 95.40W
12/13/2022  M0.38 INCH       DOUGLAS            MN   ASOS

&&

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
December 13, 7:00 PM CST to December 14, 8:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several inches of snow (4 to 5) were observed just to the east and just to the north of the county line. In addition, the ASOS at KAXN measured 41 mph wind gusts. The combination of a wintry mix followed by several inches of snow and strong winds verifies the winter storm warning.

Winter Storm, Stearns

When
December 13, 7:00 PM CST to December 14, 8:00 AM CST
Where
Stearns forecast zone
Reported by
COOP Observer
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several inches of snow (5 to 7) were observed in the county. The highest snowfall amounts (6.5 to 7) were recorded along the Eastern border of the county near St. Cloud, MN. Prior to the snow, there was a report of 0.09 inches of ice. The combination of a wintry mix followed by several inches of snow verifies the winter storm warning.

Winter Storm, Todd

When
December 13, 9:00 PM CST to December 14, 10:00 AM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several inches of snow (5 to 7) were observed in the county. The central region of the county had the highest amounts. Long Prairie, MN had a few observations of 6.5-7 inches of snow. Prior to the snow, there was a wintry mix. The combination of a wintry mix followed by several inches of snow verifies the winter storm warning.

Winter Storm, Benton

When
December 13, 9:00 PM CST to December 14, 6:00 AM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several inches of snow (4 to 6) were observed in the county, with 6 to 7 inches just to the west. Along the U.S. Hwy 10 corridor, there were a few observations of 5 inches. Prior to the snow, there was a wintry mix. The combination of a wintry mix followed by several inches of snow verifies the winter storm warning.

Winter Storm, Morrison

When
December 13, 9:00 PM CST to December 14, 10:00 AM CST
Where
Morrison forecast zone
Reported by
CoCoRaHS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several inches of snow (4 to 7) were observed in the county, with the highest amounts across the north. Prior to the snow, there was a wintry mix. The combination of a wintry mix followed by several inches of snow verifies the winter storm warning.

Winter Storm, Mille Lacs

When
December 13, 9:00 PM CST to December 14, 10:00 AM CST
Where
Mille Lacs forecast zone
Reported by
COOP Observer
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several inches of snow (4 to 5) were observed in mainly in the southern half of the county. A COOP Observer reported 5 inches in Milaca, MN. Prior to the snow, there was a wintry mix of precipitation. The combination of a wintry mix followed by several inches of snow verifies the winter storm warning.

Winter Storm, Kanabec

When
December 13, 9:00 PM CST to December 14, 10:00 AM CST
Where
Kanabec forecast zone
Reported by
COOP Observer
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several inches of snow (6 to 7) were observed in the county. Prior to the snow, there was a wintry mix. There were two local snowfall observations that provided 6.5-inch snowfall reports just south of Mora, MN. The combination of a wintry mix followed by several inches of snow verifies the winter storm warning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064055, 1064058, 1064060, 1064061, 1064065, 1064066, 1064068.